Detective issues warning after Fentanyl patches stolen

By Ron Fanfair, Toronto Police Service Published: 11:47 a.m. August 28, 2015

Toronto Police are concerned that boxes of Fentanyl stolen from a downtown pharmacy could end up in the wrong hands and lead to serious harm.

Photo of small blue and green pills in a plastic bag
A photo of what potential OxyContin pills with Fentanyl mixed in could look like.

Approximately 14 to 20 boxes of fentanyl transdermal medication were stolen from a pharmacy in the area of Queen St. E. and Church St. St. between 6 p.m. on August 26 and 7.30 a.m. the following day.

Fentanyl, approximately 50 to 100 times more powerful than morphine and about 40 times more potent than heroin, is a synthetic opioid prescribed to combat severe pain.

“The presence of this type of drug on the streets of the Toronto community poses a significant risk to public safety,” Detective Sergeant Mike Richmond said, during a media scrum at 51 Division on August 28. “Children and others who are not aware of the dangers of the drug would be at significant risk if exposed to it. Discarded Fentanyl skin patches can be expected to bear drug residue that can cause illness or death if touched, ingested or otherwise improperly handled.”

Richmond said each of the stolen boxes that were clearly marked as Fentanyl contained five skin patches with varying strengths.

“It is an extremely dangerous drug and, historically, has caused a number of deaths in Canada,” he added. “It’s much more potent than other pain medications out there and it presents a significant danger to anyone that might come in contact with it whether they are aware of the fact that its Fentanyl or not.”

The symptoms from knowingly or unknowingly using Fentanyl are slow breathing, nausea, constipation, drowsiness, unconsciousness, coma and potential death.

Three weeks ago, the drug was suspected in at least 16 overdoes on one day, including six in an hour.

Noting that the pharmacy was targeted for the drug, Richmond is appealing to anyone finding the medication not to handle it and call police immediately.

Anyone wishing to provide information relating to the break-in occurrence can contact 51 Division Criminal Investigation Bureau at (416) 808-5104; Crime Stoppers anonymously at 416−222−TIPS (8477), online at222tips.com, text TOR and your message to CRIMES (274637), or Leave A Tip on Facebook.

Two weeks ago, a number of patches were stolen from a vehicle in North York.

“These have not been recovered and, as of this time, this one and the latest occurrence in downtown Toronto are the only two reported theft incidents of this drug we have had so far this year,” said Detective Constable Graham Atkinson of the Drug Squad.

TPS crest watermark